Idaho, 2015Heavy Rain in Idaho, June 1, 2015
June 1, 2015 · NWS MSO · 1 event in 1 county or zone
A shortwave trough with moist southwest flow brings scattered thunderstorms to central Idaho. Idaho County dispatch reported a few trees down and estimated 50 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough with moist southwest flow brings scattered thunderstorms to central Idaho. Idaho County dispatch reported a few trees down and estimated 50 mph winds. The Grangeville Idaho County airport AWOS station reported a 39 mph wind gust at 6:15pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 1, 12:56 PM PST, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 1, 12:56 PM PST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
256 PM MDT MON JUN 1 2015
...STRONG THUNDERSTORMS THIS AFTERNOON/EVENING...ESPECIALLY LEMHI
COUNTY IDAHO THROUGH SOUTHWEST MONTANA...
.DISCUSSION...A disturbance moving into the Pacific Northwest has
caused the upper level flow to become southwesterly over the
region. This flow pattern has allowed moisture to stream into the
area. The moisture combined with afternoon instability will cause
widespread showers and thunderstorms. The strongest thunderstorms
are expected across Lemhi county into southwest Montana this
afternoon, and could produce large hail and damage winds. During
the early evening hours, more strong thunderstorms could develop
across the Grangeville/Orofino area and move through west central
Montana during the overnight hours. All showers and thunderstorms
will be capable of very heavy rainfall, which could cause water
issues in flood-prone areas.
The system at the coast will continue to move up and through the
northern Rockies tonight into Tuesday causing ample moisture to be
ushered into northwest Montana. Areas from Libby to Glacier
National Park are anticipated to receive fairly steady
precipitation with heavier rainfall expected under embedded
thunderstorms. A flash flood watch has been issued for the Glacier
National Park due to the amount of precipitation that is expected
through Tuesday morning.
The trough is expect to dig along the Pacific coast Wednesday into
Thursday causing the upper level flow to become southwesterly once
again. The instability and strong thunderstorm potential does not
appear to be as great as Monday, but afternoon and evening
showers and thunderstorms are still anticipated.
The models are indicating that the trough will become a cut off
low over southern California by late in the week. The northern Rockies
will be between systems with temperatures steadily rising each
day. Moisture will be limited but afternoon and evening showers
and thunderstorms will be still possible.
&&
.AVIATION...Terminals should expect an active day of
showers and thunderstorms, which may continue overnight into
Tuesday. Along with frequent lightning, bouts of heavy rainfall,
gusty and erratic winds, and hail are all possible, if not likely,
with storms that develop today. The time frame of biggest concern
for all terminals will be between the hours of 01/2000Z and
02/0300Z for the above-mentioned impacts. More convection and
disruptions from associated impacts is expected Tuesday.
&&
.HYDROLOGY...The biggest concern today with thunderstorms
affecting the Northern Rockies will be the potential for flash
flooding and urban flooding. We expect thunderstorms to produce
torrential downpours in very brief periods of time, leading to the
threat for flash flooding. Amounts of 0.30 to 0.50 inches in as
little as 30 minutes is not out of the question.
IMPACTS: Rock slides and/or washouts over roadways are possible.
Those living near wildfire burn scar areas should prepare for
impacts from heavy rainfall in the form of mud and debris flows.
For urban areas, poor drainage will only exacerbate the amount of
rain that thunderstorms produce, causing localized flood
concerns. Have a plan in place to help alleviate any flash
flood/urban flood issues that could arise throughout the day
today.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH through Tuesday morning West Glacier
Region.
ID...None.
&&
In the hours before
Special weather statement, Jun 1, 4:46 PM PST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM PDT MON JUN 1 2015
IDZ007-008-020130-
OROFINO/GRANGEVILLE REGION ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
546 PM PDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
630 PM PDT...
AT 543 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF WINCHESTER...OR 22 MILES WEST OF GRANGEVILLE...MOVING
NORTHEAST AT 15 MPH.
DEADLY FREQUENT LIGHTNING...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...COTTONWOOD...FERDINAND...KEUTERVILLE...CANFIELD AND
FENN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4599 11665 4603 11665 4604 11663 4603 11658
4600 11654 4601 11652 4613 11652 4612 11648
4619 11646 4621 11643 4618 11637 4618 11633
4617 11630 4594 11607 4577 11656 4599 11671
TIME...MOT...LOC 0043Z 244DEG 15KT 4603 11657Special weather statement, Jun 1, 5:17 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT MON JUN 1 2015
MTZ001-003-020200-
FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT-
717 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 800
PM MDT...
AT 715 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A STRONG
THUNDERSTORM NEAR KALISPELL...MOVING SOUTH AT 10 MPH.
HEAVY RAINFALL...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM. POORLY DRAINED AREAS MAY SEE PONDING OF
WATER.
LOCATIONS IMPACTED INCLUDE...
KALISPELL AND EVERGREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4826 11444 4828 11420 4806 11420 4803 11442
TIME...MOT...LOC 0115Z 355DEG 8KT 4815 11430
Special weather statement, Jun 1, 5:35 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
635 PM PDT MON JUN 1 2015
IDZ005-007-020215-
OROFINO/GRANGEVILLE REGION ID-NORTHERN CLEARWATER MOUNTAINS ID-
635 PM PDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM PDT...
AT 634 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES
SOUTH OF OROFINO...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG THE
CLEARWATER RIVER CORRIDOR FROM GREER TO OROFINO.
LOCATIONS IMPACTED INCLUDE...
OROFINO...WEIPPE...WOODLAND...AHSAHKA AND RIVERSIDE.
LAT...LON 4664 11599 4635 11577 4625 11605 4626 11607
4631 11613 4637 11617 4639 11617 4641 11619
4641 11626 4649 11636
TIME...MOT...LOC 0134Z 258DEG 10KT 4636 11627Local storm report, Jun 1, 5:36 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT MON JUN 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 N KALISPELL 48.21N 114.31W
06/01/2015 E0.50 INCH FLATHEAD MT PUBLIC
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jun 1, 5:39 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
739 PM MDT MON JUN 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HEAVY RAIN 2 W COTTONWOOD 46.05N 116.39W
06/01/2015 E0.50 INCH IDAHO ID TRAINED SPOTTER
HAIL WAS SMALLER THAN PEA SIZE. 50 MPH WINDS
ESTIMATED.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jun 1, 5:47 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
747 PM MDT MON JUN 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 1 N GRANGEVILLE 45.94N 116.12W
06/01/2015 M50 MPH IDAHO ID MESONET
&&
NWS MISSOULA MT
IRIS SYSTEMHeavy Rain, Idaho
- When
- June 1, 6:08 PM PST to 6:30 PM PST
- Where
- Idaho County, 2 mi W of Cottonwood
- Reported by
- Trained Spotter
- Coordinates
- 46.050, -116.392
Trained spotter reported heavy rain with 0.5 inches of accumulation, pea size hail, and estimated 50 mph winds.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Idaho, June 1, 20154 deaths · 3 injured · $18,000 · 2 in hail · 11 events
- Hail and Damaging Wind in West Virginia, June 1, 20151 death · 2 injured · $22,000 · 1 in hail · 5 events
- High Surf in Hawaii, June 1 to 3, 20151 death · 16 events
- Flooding in Arkansas, June 1 to 30, 2015$29 million · 4 events
- Flooding in Texas, June 1 to 30, 2015$30 million · 2 events
- Flooding in Louisiana, June 1 to 30, 20151 injured · $15 million · 6 events
- Flooding in Nebraska, June 1 to 30, 2015$9.1 million · 3 events
- Flash Flooding and Flood in South Dakota, June 1 to 3, 2015$953,000 · 4.5 in hail · 15 events
- Flooding in South Dakota, June 1 to 13, 2015$700,000 · 2 events
- Flash Flooding and Hail in Washington, June 1, 2015$410,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 1 to 3, 2015$100,000 · 2 in hail · 15 events
- Damaging Winds in Utah, June 1, 20151 injured · $50,000 · 57 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582602.